Finasteride-induced recurrent aphthous ulceration–like lesions: a case report with dechallenge–rechallenge confirmation

Read full text
Authors: Fukun Li, Chuan Sun, Ye Ye
Cited by: 1
References: 13

Abstract

BACKGROUND: Aphthous ulceration is a common disorder of the oral mucosa with a multifactorial etiology, including genetic susceptibility, infections, nutritional deficiencies, hormonal influences, and systemic conditions. Although numerous medications have been reported to induce RAU-like lesions, finasteride—a widely prescribed 5α-reductase inhibitor for male androgenetic alopecia (AGA)—has not previously been implicated. CASE PRESENTATION: A 45-year-old male pharmacist developed RAU-like oral ulcers within one month of initiating finasteride(1 mg/day) for AGA at the age of 39. During six years of continuous therapy, painful ulcers recurred two to three times per month despite symptomatic treatments, including vitamin B complex supplementation and topical dexamethasone. Complete resolution occurred after drug discontinuation, followed by prompt recurrence upon supervised rechallenge. Comprehensive investigations excluded nutritional deficiencies, autoimmune diseases, and infectious etiologies. Causality assessment yielded a Naranjo score of 8 (probable), and evaluation using the WHO–UMC system indicated a “certain” causal relationship. CONCLUSION: This case represents the first documented report of finasteride-induced RAU-like lesions, supported by a clear temporal association, a positive dechallenge–rechallenge response, and exclusion of alternative causes. Clinicians should consider finasteride as a potential etiologic factor in patients with refractory or unexplained recurrent oral ulceration.

Fields of Study & Subjects

Hair Growth and Disorders Oral Health Pathology and Treatment Autoimmune Bullous Skin Diseases

Publication details

Journal / source
BMC Oral Health
Publisher
Springer Science and Business Media LLC
Volume
26
Issue
1
Publication date
2 April 2026
Language
EN